Can a defibrillator cause someone to lose use of their arm?

1 answer | Last updated: Oct 09, 2016
Ireneross asked...

Last June, my 51 year old husband was rushed to hospital. He had to have a defibrillator put in. Since then he cannot use his left arm. He wakes up screaming stating it feels like someone has a vise grip on him and then he has bruises all around the device. He is in a lot of pain. Has anyone ever experienced this before?

Expert Answers

Carolyn Strimike, N.P. and Margie Latrella, N.P. are cardiac nurse practitioners specializing in the prevention of heart disease and stroke. They have over 40 years of nursing experience in Cardiology between them. The main goal of their work is to counsel, motivate and empower women to adopt healthy lifestyle choices.

Bruising around the device can occur but this should go away after several weeks with the healing process. People who have defibrillators put in do have limitations of activity to prevent dislodgement of the device. But the pain your husband is having does not sound normal - the defibrillator may be compressing a nerve. He definitely should go back to his doctor and have this evaluated, you should not lose the use of your arm.